Doc, what’s causing my husband’s low libido?

low libido, stressed couple, erectile dysfunction, lowsex drive
Low libido means there is a reduced sex drive or decreased interest in sexual activity.
Photo credit: SHUTTERSTOCK

What you need to know:

  • A man may have low libido because of stress, depression, relationship problems, anxiety, low self-esteem, alcoholism, drug use, too little (or too much) exercise, aging, low testosterone levels, chronic illness, and some medications.
  • Low libido can affect the person psychologically and can also lead to erectile dysfunction.


Dear Doc,
My husband has been having a problem when it comes to sex. He does not have the stamina for it and most of the time we end up having a short session once in a month. He says he’s not cheating, blaming the whole thing on work stress and his busy schedule. Honestly, I don’t believe him. Kindly advice.
P, Nairobi

Dear P,
This challenge may be due to low libido or erectile dysfunction.

Low libido means there is a reduced sex drive or decreased interest in sexual activity. It is normal for libido to vary over time and many times an individual’s sex drive may not match that of their partner.

However, if the issue persists for long or if it is a cause of concern in the relationship, then it needs to be addressed. A man may have low libido because of stress, depression, relationship problems, anxiety, low self-esteem, alcoholism, drug use, too little (or too much) exercise, aging, low testosterone levels, chronic illness, and some medications. Low libido can affect the person psychologically and can also lead to erectile dysfunction.

Having a problem with achieving an erection once in a while is not a cause of concern. However, if it persists, it may be due to either a physical and/or a psychological issue. It may be due to psychological issues like stress, anxiety, depression, relationship issues, performance anxiety, among others.

It may also be caused by a physical problem such as reduced testosterone levels, heart disease, high cholesterol levels, blocked blood vessels (atherosclerosis), Diabetes Mellitus, Hypertension, Nerve problems, some hypertension medicine, sleep disorders, obesity, alcoholism, smoking or other drugs, injuries to the spinal cord or pelvic region and peyronie’s disease (formation of scar tissue in the penis).

Managing this will require both your input. Any concerns regarding your relationship should be dealt with, and if necessary with the assistance of a marriage counsellor or a trusted third party.

If a physical problem is suspected, it is advisable for him to be reviewed by a physician and/or a urologist. It may also be beneficial to see a mental health professional to explore any possible psychological causes of the dysfunction. In the meantime, he needs to maintain a healthy diet, exercise regularly, get adequate sleep (seven to eight hours a day), avoid alcohol and cigarettes and find a way to manage the stress.

He may also benefit from pelvic floor exercises: contract the pelvic muscles as though stopping the flow of urine. He can practise this to identify the specific muscles by stopping the urine mid flow when urinating. Contract these muscles for about 10 seconds, 10 times in one set, six to 10 sets in a day.

Dear Doc,
I have been having nausea every time I take milk tea. I am not pregnant. I believe it’s the milk since I don’t have this reaction when I take black tea. This has been happening for weeks now. I have never had a problem with milk. What could be the problem?
Kate, Mombasa

Dear Kate,
It is likely that you have milk or lactose intolerance. Milk intolerance or lactose intolerance happens because the body has difficulty or inability to digest a sugar in milk or dairy because there is a deficiency in the enzyme lactase that digests it. Lactose intolerance is very common, affecting about 75 per cent of the population. In most people, the amount of the enzyme lactase reduces with age, and this cannot be reversed. The lack of proper digestion of milk or dairy products causes nausea, bloating, abdominal pain, diarrhoea, and sometimes vomiting and constipation. Symptoms usually develop 30 minutes to two hours after taking milk or a dairy product.

Most people with lactose intolerance can be able to take small amounts of milk (or diluted milk), or use some dairy products like butter, cheese, ice cream or yoghurt, without getting symptoms.

If the symptoms are very severe, then avoid dairy products and focus on other foods that are rich in calcium. If the symptoms are mild or moderate, you can take small amounts of milk or dairy routinely. You may also benefit from enzyme (lactase) supplements, and prebiotics or pro-biotics.


I always strain to poop. If it does come out, it does so in pebbles. I’m drinking a lot of water, but it doesn’t seem to help. Also, when I do poop, it sometimes causes bleeding, which causes intense itching and scraping pain when I do poop. What do you suggest?

Dear reader,
You are suffering from constipation, which is defined as not passing stool at least once in three days, or often passing dry or hard stool, or often having difficulty pushing out stool. It can be caused by not eating enough fibre, not taking enough fluids, being inactive for long, change of diet, stress or anxiety, and ignoring the urge to pass stool. It can also be due to a side effect of some medications like loperamide, iron supplements and opioids.

Because the intestines are unable to empty normally, the appetite goes down, and if the situation continues for a while, you may start vomiting. Vomiting and abdominal pain are a sign of serious illness that would require urgent medical and surgical intervention.

To manage the problem, you need to make your stool softer by taking 1.5 to two litres of water per day; take adequate fibre, which is found in fruits, vegetables, cereals, and complex starches like yams, arrow roots and sweet potatoes. Also avoid being inactive - sitting or lying down for long - and start exercising.

You also need a good toilet routine – go to the toilet at a regular time and place where you are comfortable, use the toilet when you feel the urge to, and you can use something to raise your legs so that your knees are above your hips when you are sitting on the toilet seat. These measures will usually work within several days and they can be maintained as part of your lifestyle to avoid a similar situation in future.

There are short term medications that can be prescribed for you by a doctor to make passing stool easier and also to deal with the bleeding, itching and pain.

Send your health questions to [email protected]
 

Welcome!

You're all set to enjoy unlimited Prime content.